In mathematics, Sharkovskii's theorem, named after Oleksandr Mykolaiovych Sharkovskii, who published it in 1964, is a result about discrete dynamical systems. One of the implications of the theorem is that if a discrete dynamical system on the real line has a periodic point of period 3, then it must have periodic points of every other period.
For some interval , suppose
is a continuous function. We say that the number x is a periodic point of period m if f m(x) = x (where f m denotes the composition of m copies of f) and having least period m if furthermore f k(x) ≠ x for all 0 < k < m. We are interested in the possible periods of periodic points of f. Consider the following ordering of the positive integers:
It consists of:
- the odd numbers in increasing order,
- 2 times the odds in increasing order,
- 4 times the odds in increasing order,
- 8 times the odds,
- at the end we put the powers of two in decreasing order.
Every positive integer appears exactly once somewhere on this list. Note that this ordering is not a well-ordering.
Sharkovskii's theorem states that if f has a periodic point of least period m, and m precedes n in the above ordering, then f has also a periodic point of least period n.
As a consequence, we see that if f has only finitely many periodic points, then they must all have periods that are powers of two. Furthermore, if there is a periodic point of period three, then there are periodic points of all other periods.
Sharkovskii's theorem does not state that there are stable cycles of those periods, just that there are cycles of those periods. For systems such as the logistic map, the bifurcation diagram shows a range of parameter values for which apparently the only cycle has period 3. In fact, there must be cycles of all periods there, but they are not stable and therefore not visible on the computer-generated picture.
The assumption of continuity is important, as the discontinuous function , for which every non-zero value has period 3, would otherwise be a counterexample.
Sharkovskii also proved the converse theorem: every upper set of the above order is the set of periods for some continuous function from an interval to itself. In fact all such sets of periods are achieved by the family of functions , for , except for the empty set of periods which is achieved by , .
Tien-Yien Li and James A. Yorke showed in 1975 that not only does the existence of a period-3 cycle imply the existence of cycles of all periods, but in addition it implies the existence of an uncountable infinitude of points that never map to any cycle (chaotic points)—a property known as period three implies chaos.
Sharkovskii's theorem does not immediately apply to dynamical systems on other topological spaces. It is easy to find a circle map with periodic points of period 3 only: take a rotation by 120 degrees, for example. But some generalizations are possible, typically involving the mapping class group of the space minus a periodic orbit. For example, Peter Kloeden showed that Sharkovskii's theorem holds for triangular mappings, i.e., mappings for which the component fi depends only on the first i components x1,..., xi.
- Sharkovskii, A. N. (1964). "Co-existence of cycles of a continuous mapping of the line into itself". Ukrainian Math. J. 16: 61–71.
- Alsedà, L.; Llibre, J. (2000). Combinatorial dynamics and entropy in dimension one. World Scientific Publishing Company. ISBN 978-981-02-4053-0.
- Burns, K.; Hasselblatt, B. (2011). "The Sharkovsky theorem: A natural direct proof". The American Mathematical Monthly. 118 (3): 229–244.
- Li, T. Y.; Yorke, J. A. (1975). "Period Three Implies Chaos". American Mathematical Monthly. 82: 985. doi:10.1080/00029890.1975.11994008. JSTOR 2318254.
- Kloeden, P. E. (1979). "On Sharkovsky's cycle coexistence ordering". Bulletin Austral. Math. Soc. 20 (2): 171–178. doi:10.1017/S0004972700010819.
- Weisstein, Eric W. "Sharkovskys Theorem". MathWorld.
- "Sharkovskii's theorem". PlanetMath.
- Teschl, Gerald (2012). Ordinary Differential Equations and Dynamical Systems. Providence: American Mathematical Society. ISBN 978-0-8218-8328-0.
- Misiurewicz, Michal. "Remarks on Sharkovsky's Theorem". The American Mathematical Monthly,Vol. 104, No. 9 (Nov., 1997), pp. 846-847.
- Keith Burns and Boris Hasselblatt, The Sharkovsky theorem: a natural direct proof